Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 73, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 9, 2019, 3:05 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2019, 3:05 PM CDT (20:05 UTC)
- Expired
- May 9, 2019, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WUUS54 KMOB 092005
SVRMOB
ALC025-099-092030-
/O.NEW.KMOB.SV.W.0073.190509T2005Z-190509T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
305 PM CDT Thu May 9 2019
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
North central Monroe County in south central Alabama...
Eastern Clarke County in southwestern Alabama...
* Until 330 PM CDT.
* At 305 PM CDT, a severe thunderstorm was located 8 miles east of
Whatley, or 12 miles east of Grove Hill, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Monroe and eastern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3164 8727 3155 8757 3167 8764 3183 8748
3183 8746
TIME...MOT...LOC 2005Z 231DEG 18KT 3165 8757
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
605
WWUS54 KMOB 092013
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
313 PM CDT Thu May 9 2019
ALC025-099-092030-
/O.CON.KMOB.SV.W.0073.000000T0000Z-190509T2030Z/
Monroe AL-Clarke AL-
313 PM CDT Thu May 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL MONROE AND EAST CENTRAL CLARKE COUNTIES...
At 313 PM CDT, a severe thunderstorm was located 11 miles east of
Whatley, or 15 miles east of Grove Hill, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Monroe and east central Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3169 8732 3161 8756 3167 8764 3183 8748
3183 8746
TIME...MOT...LOC 2013Z 223DEG 22KT 3170 8752
HAIL...1.00IN
WIND...60MPH
$$453
WWUS54 KMOB 092020
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
320 PM CDT Thu May 9 2019
ALC025-099-092030-
/O.EXP.KMOB.SV.W.0073.000000T0000Z-190509T2030Z/
Monroe AL-Clarke AL-
320 PM CDT Thu May 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE AND EAST
CENTRAL CLARKE COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3169 8732 3161 8756 3167 8764 3183 8748
3183 8746
TIME...MOT...LOC 2020Z 231DEG 18KT 3172 8750
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:52 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 9, 12:52 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1252 PM CDT Thu May 9 2019 .DISCUSSION...See updated information for land areas and aviation discussion below. && .UPDATE...Updates have been sent to account for the issuance of Tornado Watch #157 in effect for portions of the area through 6PM this evening. The line of showers and thunderstorms will make slow progress to the southeast through the afternoon and into the evening. While a brief tornado cannot be ruled out, the primary threat will be damaging straight line winds. /13 && .AVIATION... 18Z issuance...A line of showers and thunderstorms will move across the terminals late this afternoon through the early evening. Brief IFR conditions will be possible in and around showers and thunderstorms as they move through. Patchy fog will also develop early Friday morning. /13 && PREV DISCUSSION... /issued 437 AM CDT Thu May 9 2019/ NEAR TERM /Now Through Thursday night/...Expect better coverage of showers and thunderstorms today and tonight in response to increased forcing in the mid levels combined with better moisture and surface based instability in the boundary layer later this morning through tonight. A series of weak mid level impulses continue to track NE across the deep south generally from the western Gulf and east TX to the north central Gulf states providing better lift or forcing further east along the northern Gulf coast compared to the last couple of days. Low level forcing in the form of residual localized outflow boundaries from Wednesday night convection will also come into play. Latest model soundings show increased instability in the boundary layer today and tonight combined with plenty of dry air aloft with mid level lapse ranging from 6.2 to 7.1 c/km suggesting a few storms could be strong to severe with gusty straightline winds being to the main concern. Frequent cloud to ground and periods of very heavy rain will also accompany the stronger storms. The best chance for severe weather will be over the western half of the forecast area or generally west of a line stretching from Butler AL to Leakesville in SE MS where a Slight Risk has been posted by the Storm Prediction Center in Norman OK, with a Marginal Risk for all remaining locations in the forecast area to the east. With increased clouds and rain chances through tonight, temperatures will be moderated somewhat compared to the last few days. Highs will be near seasonal norms today with lows about 6 to 8 degrees above average, ranging from the mid to upper 80s for most inland locations and the upper 70s to lower 80s along the immediate coast. Lows tonight will range from the upper 60s to lower 70s for most inland locations and the lower to middle 70s along the immediate coast. 32/EE SHORT TERM /Friday Through Saturday night/...No major changes noted in short term period forecast. A frontal boundary stretching from northern AL southwest across central MS and and on to the AR/LA border area on Friday will remain nearly stationary through Friday night. The forecast area will remain on the warm and unstable side of the frontal boundary with scattered to numerous showers and thunderstorms over the northwestern half of the area, but only scattered coverage over the southeastern half of our area. Forcing will be a little weaker on Friday than it was on Thursday, and chances for strong to severe storms will be more limited. A deepening mid/upper level trough over the central part of the country by Saturday will result in developing surface low pressure along the nearly stationary front in the vicinity of southern AR. This will lift the front slightly back to the north as a warm front on Saturday, but as the surface low lifts northeast across KY Saturday night the surface boundary will begin to move more rapidly toward our area as a cold front. With the slightly stronger dynamics and forcing associated with the low pressure just to our northwest and the lift with the approaching front, combined with daytime instability on Saturday, we could again be looking at the potential for a few strong to marginally severe storms over the area, especially northwestern half. Some locally heavy rainfall in the 1 to 1.5 inch range will still be possible over our far northwestern AL counties and most of our southeast MS counties Friday and Friday evening. This rainfall will come on top of similar rainfall totals of Thursday and Thursday night, resulting in total of 1.5 to 2.5 inches over our northwestern zones, where there will be a limited threat for some possible minor flooding. Daytime highs Friday and Saturday in the low to mid 80s. Nighttime lows Friday night and Saturday night in the mid to upper 60s inland areas and lower 70s at the coast. 12/DS LONG TERM /Sunday Through Wednesday/...The cold front will sweep east across the entire forecast area on Sunday, with showers and thunderstorms likely. Will again be monitoring for locally heavy rainfall and some potentially strong storms as the front moves through. The front should be east of the area by mid to late evening Sunday, with rains ending from west to east across the area. A mainly dry forecast for most of the area Monday and Tuesday, but chances for showers and storms again increases from the west on Wednesday as the next weather system begins to take shape to the west of our area. A little cooler temperatures expected with the passage, and in the wake of the front, with highs primarily ranging from the upper 70s to mid 80s each day. Overnight lows will range from low to mid 50s inland areas to low to mid 60s near and along the coast each night, with the coolest night being Monday night. 12/DS MARINE...A moderate to strong southerly wind flow will persist over the marine area through this evening then gradually diminish through remainder of the week in response to high pressure over the eastern Gulf slowly shifting eastward, combined with a weak cold front slowly approaching from the northwest. Better coverage of showers and thunderstorms can be expected through Sunday with a few strong to severe thunderstorms possible. The weak cold front will eventually move off the coast late Sunday into early Monday leading to a light offshore flow Monday and Monday night. 32/EE && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through late tonight for ALZ265-266. FL...High Rip Current Risk through late tonight for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 9, 3:44 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 344 AM CDT Thu May 9 2019 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 344 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight There is a HIGH risk for rip currents along Gulf beaches of Alabama and Northwest Florida through tonight. Showers and thunderstorms will develop today and tonight. A few strong to severe thunderstorms will be possible, especially over interior sections of southwest Alabama and southeast Mississippi. The main impacts will be gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a MODERATE risk of rip currents Friday through Sunday. Showers and storms will develop each day Friday through Sunday. A few strong to severe thunderstorms will be possible. The main impacts will be gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Wednesday. GMZ630>636-650-655-670-675-100845- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 344 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Hazardous wind and wave conditions for small craft will be possible today and early tonight. Showers and thunderstorms will increase in coverage late today and tonight. A few strong to severe thunderstorms will be possible. Gusty straight line winds, frequent lightning and heavy rain will be the main impacts from the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will increase in coverage Friday through Sunday. A few strong to severe thunderstorms will be possible each day. Gusty straight line winds, frequent lightning and heavy rain will be the main impacts from the stronger storms.
In the hours before
Special weather statement, May 9, 1:25 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 PM CDT Thu May 9 2019
ALZ051>054-MSZ067-091930-
Wilcox AL-Clarke AL-Choctaw AL-Washington AL-Wayne MS-
125 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN CLARKE...
WESTERN WILCOX AND WAYNE COUNTIES UNTIL 230 PM CDT...
At 125 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles south of Myrtlewood to near Laurel, and moving
east at 25 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Waynesboro, Thomasville, Butler, Clara, Pine Hill, Lisman, Millry,
State Line, Buckatunna, Silas, Coffeeville, Pennington, Fulton,
Gilbertown, Yellow Bluff and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8804 3205 8812 3199 8810
3200 8763 3213 8762 3213 8752 3227 8751
3227 8744 3215 8727 3183 8751 3143 8845
3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 1825Z 280DEG 24KT 3220 8796 3167 8917Special weather statement, May 9, 1:29 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
129 PM CDT Thu May 9 2019
MSZ075-076-091930-
Perry MS-Greene MS-
129 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY AND NORTHERN GREENE COUNTIES UNTIL 230 PM CDT...
At 129 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Ovett to 7 miles southwest of
Lumberton, and moving southeast at 25 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Richton, Beaumont, New Augusta, McLain and State Line.
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3143 8915 3144 8845 3142 8845 3100 8884
3091 8884 3091 8914
TIME...MOT...LOC 1829Z 293DEG 23KT 3146 8896 3095 8956Special weather statement, May 9, 3:00 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
300 PM CDT Thu May 9 2019
ALZ053-055-092030-
Clarke AL-Monroe AL-
300 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 330 PM
CDT...
At 300 PM CDT, the strong thunderstorm was located 7 miles east of
Whatley, or 12 miles southeast of Grove Hill, moving northeast at 25
mph.
Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Monroe
and east central Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3160 8724 3152 8760 3168 8768 3183 8752
3183 8739
TIME...MOT...LOC 2000Z 230DEG 20KT 3164 8759The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:34 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 56 min |
| May 9, 1:25 PM CDT | Special Weather Statement | MOB | Choctaw | 65 min |
| May 9, 3:00 PM CDT | Special Weather Statement | MOB | Monroe | 30 min |
| May 9, 3:40 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 65 min |
| May 9, 5:21 PM CDT | Areal Flood Advisory | MOB | Mobile | 114 min |
| May 9, 5:41 PM CDT | Flash Flood Warning | MOB | Mobile | 98 min |
| May 9, 5:47 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 9, 6:54 PM CDT | Special Marine Warning | MOB | 96 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.